Alert archive / California / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 18, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Dec 16, 2006, 8:20 PM PST for San Diego County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 16, 2006, 8:20 PM PST (04:20 UTC)
- Expired
- Dec 16, 2006, 8:56 PM PST
- In force
- 36 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 26 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 4.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 170420 SVRSGX CAC073-170515- /O.NEW.KSGX.SV.W.0018.061217T0420Z-061217T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 820 PM PST SAT DEC 16 2006 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF...SAN MARCOS...ESCONDIDO * UNTIL 915 PM PST * AT 817 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ESCONDIDO...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE WILD ANIMAL PARK BY 825 PM PST LAT...LON 3316 11728 3299 11720 3311 11675 3332 11685 $$ BALFOUR
1 follow-up statement
000 WWUS56 KSGX 170456 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 852 PM PST SAT DEC 16 2006 CAC073-170502- /O.CAN.KSGX.SV.W.0018.000000T0000Z-061217T0515Z/ SAN DIEGO CA- 852 PM PST SAT DEC 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN DIEGO COUNTY IS CANCELLED... DOPPLER RADAR NO LONGER INDICATES STRONG WINDS OR HAIL WITH THE LINE OF THUNDERSTORMS MOVING ACROSS SAN DIEGO COUNTY. HOWEVER HEAVY RAIN...OVER A HALF INCH IN ONE HOUR IS STILL POSSIBLE ALONG THIS LINE. AT 850 PM THE LINE WAS EAST OF THE WILD ANIMAL PARK AND EXTENDED SOUTHWEST TO LA MESA...MOVING TOWARDS THE EAST AROUND 30 MPH. LAT...LON 3316 11728 3299 11720 3311 11675 3332 11685 $$ BALFOUR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 1:20 PM PST, 7 hours earlier.
Area forecast discussion, Dec 16, 1:20 PM PST, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 120 PM PST SAT DEC 16 2006 .SYNOPSIS...A STORM SYSTEM APPROACHING FROM THE NORTHWEST WILL BRING VERY COOL AND BREEZY WEATHER THIS WEEKEND. RAIN WILL OCCUR AT TIMES AT LOWER ELEVATIONS WITH SNOW IN THE MOUNTAINS AND EVEN INTO THE HIGH DESERTS. MOST OF THE RAIN IS EXPECTED TO FALL THIS EVENING... ALTHOUGH SOME SHOWERS WILL OCCUR ANYTIME THROUGH SUNDAY NIGHT. BEHIND THIS SYSTEM...STRONG GUSTY WINDS WILL DEVELOP THROUGH AND BELOW PASSES AND CANYONS MONDAY THROUGH TUESDAY...BUT IT WILL REMAIN QUITE CHILLY UNTIL MID WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. SKIES WERE CLOUDY TODAY AND WE HAD A FEW LIGHT SHOWERS WEST OF THE MOUNTAINS AS MOIST ONSHORE FLOW INCREASED IN THE LOWER LAYERS OF THE ATMOSPHERE. ALERT GAGES NOW SHOW RAIN IS ACCUMULATING ON THE COASTAL SLOPES. THE VISIBLE SATELLITE IMAGERY SHOWED A BROKEN BAND OF LOW CLOUDS STRETCHING STRETCHING FROM NEAR POINT CONCEPTION...OFFSHORE TO ABOUT 180 MILES WEST OF SAN DIEGO. THE IR ENHANCEMENT IS UNIMPRESSIVE...BUT IT IS FAIRLY WELL DEFINED IN THE VISIBLE IMAGERY AND MOVING RAPIDLY EAST. A FEW WIND GUSTS TO 35 MPH HAVE BEEN REPORTED FROM THE HIGH DESERTS AND MOUNTAINS. ONSHORE SURFACE PRESSURE GRADIENTS ARE INCREASING. THE 12Z MODEL RUNS OF THE WRF/GFS/UK MODELS ALL POINT TO A CUT-OFF LOW DEVELOPING OVER THE LOWER COLORADO RIVER VALLEY ON MONDAY. UNTIL THEN...SOME PRECIPITATION WILL FALL AND THE WINDS WILL BLOW...BUT THE STORM SYSTEM DOES NOT HAVE A GOOD MOISTURE SUPPLY SO STORM TOTAL PRECIPITATION SHOULD REMAIN SOMEWHAT MODEST. BASED ON THE LATEST MODEL GUIDANCE...THE FRONT MOVING THROUGH EARLY THIS EVENING IS THERMALLY CHALLENGED WITH NO GOOD VERTICAL STRUCTURE...AND WILL NOT HAVE MUCH SUPPORT ALOFT. IT WILL BE QUITE COLD THOUGH...SO SNOW LEVELS WILL FALL BELOW 4000 FEET TONIGHT...AND IT WILL NOT BE OUT OF THE QUESTION TO SEE SEVERAL INCHES OF SNOW ABOVE 5K FT IN SOME AREAS... WITH A DUSTING POSSIBLE IN THE HIGH DESERTS BY TUE MORNING. THE COLD AIR ALOFT COULD TRIGGER THUNDERSTORMS AS WELL...BUT IT WILL LIKELY TAKE SOME DAYTIME HEATING TO GET THEM GOING SINCE JET AND FRONTAL DYNAMICS ARE WEAK. COLD AIR ALOFT AND A SECONDARY FEATURE ROTATING AROUND THE UPPER TROUGH WILL MOVE THROUGH SUN AND SUN EVENING. THIS WILL KEEP A CHANCE OF CONVECTIVE SHOWERS INTO SUN NIGHT BEFORE THE UPPER FLOW TURNS MORE NORTHERLY. SINCE THE MODELS ALL INDICATE A CUT-OFF UPPER LOW WILL FORM CLOSE BY...SOME PRECIPITATION WILL REMAIN IN THE FORECAST...EVEN THOUGH MOISTURE IS MARGINAL AND OFFSHORE SURFACE PRESSURE GRADIENTS DEVELOP. THE BEST CHANCE FOR ANY FURTHER SIGNIFICANT PRECIPITATION AFTER SUNDAY EVENING WILL BE IN THE MOUNTAINS AND HIGH DESERTS WHERE UPSLOPE FLOW WILL BE THE DRIVING FORCE. MOISTURE AGAIN IS QUESTIONABLE...BUT THE MODEL CROSS SECTIONS ALL SHOW ENOUGH TO KEEP SKIES MOSTLY CLOUDY THERE. IT WILL BE QUITE COLD AS WELL...SO IF PRECIPITATION IS SQUEEZED OUT...MUCH OF IT WOULD FALL AS SNOW. IN TERMS OF WIND...SOME GUSTS OVER 50 MPH STILL LOOK POSSIBLE IN THE MOUNTAINS AND DESERTS AS THE WEAK FRONT GETS CLOSER...SO THE WIND ADVISORY WILL CONTINUE. AFTER SUN...THE TREND IS INCREASINGLY OFFSHORE...WITH SOME GOOD SUPPORT BEING GENERATED ON THE BACK SIDE OF THE CUT-OFF LOW. ONCE AGAIN... WIND ADVISORIES MAY BE NEEDED... BUT CURRENT GUIDANCE DOES NOT SUPPORT HIGH WIND CRITERIA...PERHAPS DUE TO THE LACK OF A GOOD THERMAL GRADIENT. THE WEATHER IS LOOKING MIGHTY FINE BY MIDWEEK AND BEYOND AS THE UPPER LOW WORKS FARTHER EAST AND A WEAK HIGH PRESSURE RIDGE BUILDS IN FROM THE PACIFIC. LOOK FOR WARMER WEATHER WITH LIGHTER WINDS AND FAIR SKIES INTO FRI. THE MODELS ARE HINTING AT STRONGER OFFSHORE AGAIN BY NEXT WEEKEND. && .AVIATION... MULTILEVEL CLOUDS AHEAD OF COLD FRONT AS IT APPROACHES THE SOUTHERN CALIFORNIA COAST. BASES OF CLOUD LAYER GENERALLY BETWEEN 2000 AND 3000 FEET WITH AREAS OF MVFR VIS IN LIGHT RAIN OR DRIZZLE. COLD FRONT EXPECTED TO MAKE LANDFALL ABOUT 00Z-02Z IN ORANGE COUNTY AND A COUPLE OF HOURS LATER IN SAN DIEGO COUNTY...SPREADING INLAND OVER NIGHT. HEAVIEST RAIN EXPECTED TONIGHT. THUNDERSTORMS POSSIBLE TONIGHT THROUGH SUNDAY. BASES AND VIS EXPECTED TO LOWER TO IFR CONDITIONS IN HEAVY RAIN AND FOG TONIGHT. WINDS AT 5K FT...WEST 20-25 KT...THEN SOUTHWEST TO WEST 25-30 KT TONIGHT...DROPPING TO 10-15 KT SUN MORNING. WINDS AT 10K FT...SOUTHWEST TO WEST 35-45 KT...BECOMING 40-50 KT TONIGHT...DROPPING TO 15-25 KT SUN MORNING. && .MARINE... A LARGE NW SWELL WITH 14 SEC PERIOD WILL INCREASE THROUGH SUNDAY THEN DECREASE RAPIDLY MONDAY. A STRONG COLD FRONT WILL MOVE INTO THE COASTAL WATERS LATE THIS AFTERNOON OR EVENING. THUNDERSTORMS POSSIBLE TONIGHT THROUGH SUNDAY ALONG WITH WATERSPOUTS. WINDS WILL INCREASE THROUGH TONIGHT AS THE TROUGH DEEPENS OVER THE AREA AND THE COLD FRONT MOVES THROUGH. THIS WILL GENERATE HAZARDOUS SEAS AND VERY ROUGH CONDITIONS THROUGH THE WEEKEND. && .SGX WATCHES/WARNINGS/ADVISORIES... COLD PACIFIC STORM TO AFFECT SOUTHWESTERN CALIFORNIA OVER THE WEEKEND...SEE LAXSPSSGX. WIND ADVISORY...SEE LAXNPWSGX. HIGH SURF ADVISORY...SEE LAXCFWSGX. SMALL CRAFT ADVISORY...SEE LAXCWFSGX. && PUBLIC...JAD AVIATION/MARINE...ECC
Hazardous weather outlook, Dec 16, 6:00 PM PST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 PM PST SAT DEC 16 2006 CAZ042-043-048-050-055-056-057-058-060-061-062-171200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 600 PM PST SAT DEC 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. A COLD PACIFIC STORM WILL BRING RAIN AND MOUNTAIN SNOW WITH THE HEAVIEST PRECIPITATION EXPECTED THIS EVENING. SOME LOCALLY HEAVIER SHOWERS WILL OCCUR THIS EVENING. ISOLATED THUNDERSTORMS COULD BRING WATERSPOUTS OFF THE COAST. SHOWERS COULD LINGER SUNDAY INTO SUNDAY NIGHT. DRIER...COLD OFFSHORE FLOW IS EXPECTED EARLY NEXT WEEK. .DAY ONE... THROUGH TONIGHT. SNOW ADVISORY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. SOME LOCALLY HEAVIER SHOWERS MAY DEVELOP THIS EVENING...AND LOCAL FLOODING OR DEBRIS FLOWS WILL BE POSSIBLE IN AND NEAR RECENT BURN AREAS SUCH AS THE ESPERANZA NEAR BEAUMONT AND SAN JACINTO. WIND ADVISORY FOR THE MOUNTAINS AND DESERTS UNTIL 9 PM TONIGHT... SEE LAXNPWSGX. HIGH SURF ADVISORY AND HIGH RIP CURRENT RISK FOR THE SAN DIEGO AND ORANGE COUNTY COASTAL AREAS...SEE LAXCFWSGX AND LAXSRFSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. HIGH SURF ADVISORY AND HIGH RIP CURRENT RISK FOR THE SAN DIEGO AND ORANGE COUNTY COASTAL AREAS THROUGH MONDAY MORNING...SEE LAXCFWSGX AND LAXSRFSGX. SCATTERED SHOWERS WILL LINGER SUNDAY INTO SUNDAY NIGHT...AND PRECIPITATION COULD BE LOCALLY AND BRIEFLY HEAVY. THE SHOWERY NATURE OF THE RAINFALL WILL RESULT IN HIGHLY VARIABLE AMOUNTS. MODERATE TO LOCALLY STRONG NORTHEAST WINDS ARE POSSIBLE MONDAY AND TUESDAY...MAINLY THROUGH AND BELOW THE MOUNTAIN PASSES AND CANYONS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. LAVIS
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 5:10 PM PST | Flash Flood Warning | SGX | San Bernardino | 65 min |
| Dec 16, 5:38 PM PST | Snow Advisory | SGX | Riverside, San Bernardino, San Diego | 17 hr |
| Dec 16, 6:51 PM PST | Special Marine Warning | SGX | 54 min | |
| Dec 16, 7:37 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 23 min |
| Dec 16, 7:46 PM PST | Special Marine Warning | SGX | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.